Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Infinite-to-one codes and Markov measures


Authors: Mike Boyle and Selim Tuncel
Journal: Trans. Amer. Math. Soc. 285 (1984), 657-684
MSC: Primary 28D99; Secondary 54H20, 58F11
DOI: https://doi.org/10.1090/S0002-9947-1984-0752497-0
MathSciNet review: 752497
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the structure of infinite-to-one continuous codes between subshifts of finite type and the behaviour of Markov measures under such codes. We show that if an infinite-to-one code lifts one Markov measure to a Markov measure, then it lifts each Markov measure to uncountably many Markov measures and the fibre over each Markov measure is isomorphic to any other fibre. Calling such a code Markovian, we characterize Markovian codes through pressure. We show that a simple condition on periodic points, necessary for the existence of a code between two subshifts of finite type, is sufficient to construct a Markovian code. Several classes of Markovian codes are studied in the process of proving, illustrating and providing contrast to the main results. A number of examples and counterexamples are given; in particular, we give a continuous code between two Bernoulli shifts such that the defining vector of the image is not a clustering of the defining vector of the domain.


References [Enhancements On Off] (What's this?)

  • [1] R. L. Adler and B. Marcus, Topological entropy and equivalence of dynamical systems, Mem. Amer. Math. Soc. 219 (1979). MR 533691 (83h:28027)
  • [2] R. Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Math., vol. 470, Springer-Verlag, New York, 1975. MR 0442989 (56:1364)
  • [3] M. Boyle, Lower entropy factors of sofic systems, Ergodic Theory Dynamical Systems (to appear). MR 753922 (85m:54014)
  • [4] E. M. Coven and M. E. Paul, Endomorphisms of irreducible subshifts of finite type, Math. Systems Theory 8 (1974), 167-175. MR 0383378 (52:4259)
  • [5] F. Hofbauer, Examples for the nonuniqueness of the equilibrium state, Trans. Amer. Math. Soc. 228 (1977), 223-241. MR 0435352 (55:8312)
  • [6] R. B. Israel, Convexity in the theory of lattice gasses, Princeton Univ. Press, Princeton, N.J., 1979. MR 517873 (80i:82002)
  • [7] A. del Junco, M. Keane, B. Kitchens, B. Marcus and L. Swanson, Continuous homomorphisms of Bernoulli schemes, Ergodic Theory and Dynamical Systems. I, Progr. Math., Vol. 10, Birkhäuser, Boston, Basel and Stuttgart, 1981, pp. 91-111. MR 633763 (84h:28026)
  • [8] B. Kitchens, Ph.D. thesis, University of North Carolina, 1981.
  • [9] -, An invariant for continuous factors of Markov shifts, Proc. Amer. Math. Soc. 83 (1981), 825-828. MR 630029 (82k:28021)
  • [10] -, Linear algebra and subshifts of finite type, Proceedings of the Conference on Modern Analysis and Probability (Yale University, 1982), in honor of S. Kakutani, Contemp. Math., vol. 26, Amer. Math. Soc., Providence, R.I., 1984. MR 737405 (85m:28022)
  • [11] W. Krieger, On the subsystems of topological Markov chains, Ergodic Theory Dynamical Systems 2 (1982), 195-202. MR 693975 (85b:28020)
  • [12] -, On certain notions of equivalence for topological Markov chains, preprint 1982.
  • [13] D. Lind, Entropies and factorizations of topological Markov shifts, Bull. Amer. Math. Soc. (N.S.) 9 (1983), 219-222. MR 707961 (84j:54010)
  • [14] B. Marcus, Sofic systems and encoding data, preprint 1982. MR 794434 (86m:94021)
  • [15] B. Marcus, K. Petersen and S. Williams, Transmission rates and factors of Markov chains, Proceedings of the Conference on Modern Analysis and Probability (Yale University, 1982), in honor of S. Kakutani, Contemp. Math., vol. 26, Amer. Math. Soc., Providence, R.I., 1984. MR 737408 (85j:28020)
  • [16] W. Parry, A finitary classification of topological Markov chains and sofic systems, Bull. London Math. Soc. 11 (1979), 170-176. MR 0482707 (58:2763)
  • [17] W. Parry and S. Tuncel, On the classification of Markov chains by finite equivalence, Ergodic Theory Dynamical Systems 1 (1981), 303-335. MR 662472 (83j:28020)
  • [18] -, On the stochastic and topological structure of Markov chains, Bull. London Math. Soc. 14 (1982), 16-27. MR 642417 (84i:28024)
  • [19] -, Classification problems in ergodic theory, London Math. Soc. Lecture Note Ser., Vol. 67, Cambridge Univ. Press, Cambridge, 1982. MR 666871 (84g:28024)
  • [20] S. Tuncel, Conditional pressure and coding, Israel J. Math. 39 (1981), 101-112. MR 617293 (82j:28012)
  • [21] P. Walters, An introduction to ergodic theory, Graduate Texts in Math., No. 79, Springer-Verlag, New York, 1982. MR 648108 (84e:28017)
  • [22] M. Denker, C. Grillenberger and K. Sigmund, Ergodic theory on compact spaces, Lecture Notes in Math., Vol. 527, Springer-Verlag, New York, 1976. MR 0457675 (56:15879)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28D99, 54H20, 58F11

Retrieve articles in all journals with MSC: 28D99, 54H20, 58F11


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0752497-0
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society